Three years ago, when I was 65, I was prescribed prednisone during a very bad cold. I have type 2 diabetes, which I controlled then with diet and exercise (no medications). After I started taking prednisone, my blood sugar shot up to 300 mg/dl, and it took me three weeks on Actos to bring it back down. My blood sugar has never been the same, and now I am on diabetes meds. Could the prednisone have caused a lasting effect?
Ray White, Stormville, N.Y.
Roger Austin, MS, RPh, CDE, responds: Prednisone is a commonly prescribed corticosteroid (steroid, for short). These drugs have also been called "glucocorticoids" because of their effects on glucose metabolism: Increases in blood glucose are common among people taking prednisone and other steroids. Prednisone is a synthetic steroid that is used to treat a wide variety of inflammatory conditions, such as bursitis and arthritis in the joints. It's also prescribed for its immunosuppressive properties: for allergic reactions, acute flare-ups of asthma, autoimmune conditions, anti-rejection treatment after transplant surgery, and cancer chemotherapy, among many other uses.
People with diabetes receiving steroid treatment should be informed that their blood glucose will increase while they are on the steroid. Doctors should help patients determine what adjustments are needed to keep blood glucose levels within the target range.
In your case, since you weren't already taking any medication for lowering blood glucose, Actos was prescribed. Actos, a thiazolidinedione, can take as long as four to six weeks to have any measurable effect on lowering blood glucose. Treatment with a faster-acting diabetes medication such as insulin, or a sulfonylurea such as glipizide, will control the elevated blood glucose during steroid treatment, and may have worked better for you.
Steroid treatment is usually prescribed for short periods of time, and your blood glucose should return to pre-treatment levels a few days after the steroid is stopped. So, it is unlikely that your continued high blood glucose levels are due to the short course of prednisone treatment you had three years ago. If you still have high blood glucose, you should discuss other options for long-term control with your doctor.